Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 160, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 17, 2016, 7:53 PM CDT for 4 counties in Kansas. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 17, 2016, 7:53 PM CDT (00:53 UTC)
- Expired
- Jun 17, 2016, 9:00 PM CDT
- In force
- 67 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 2.0 in
- Wind
- 60.0 mph
Counties Ellis County, KS, Ness County, KS, Rush County, KS, Trego County, KS
The radar
The Dodge City radar (KDDC), 108 km from the middle of the area, began a volume at 00:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.9 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2159 J/kg
- Mixed-layer CIN
- -103 J/kg
- Mixed-layer LCL
- 2161 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted.
660
WUUS53 KDDC 180053
SVRDDC
KSC051-135-165-195-180200-
/O.NEW.KDDC.SV.W.0160.160618T0053Z-160618T0200Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
753 PM CDT FRI JUN 17 2016
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
RUSH COUNTY IN CENTRAL KANSAS...
SOUTHEASTERN TREGO COUNTY IN WEST CENTRAL KANSAS...
SOUTHWESTERN ELLIS COUNTY IN CENTRAL KANSAS...
EASTERN NESS COUNTY IN WEST CENTRAL KANSAS...
* UNTIL 900 PM CDT
* AT 752 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BROWNELL...
MOVING SOUTH AT 5 MPH.
HAZARD...UP TO TWO INCH HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
LA CROSSE...BAZINE...BISON...SCHOENCHEN...MCCRACKEN...
RUSH CENTER...LIEBENTHAL...TIMKEN...ALEXANDER...BROWNELL...
CEDAR BLUFF...ANTONINO...NEKOMA AND HARGRAVE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
DODGE CITY.
&&
LAT...LON 3886 9935 3837 9912 3834 9988 3889 9989
TIME...MOT...LOC 0052Z 348DEG 6KT 3862 9971
TORNADO...POSSIBLE
HAIL...2.00IN
WIND...60MPH
$$
HOVORKA2 follow-up statements
754
WWUS53 KDDC 180112
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
812 PM CDT FRI JUN 17 2016
KSC051-135-165-195-180200-
/O.CON.KDDC.SV.W.0160.000000T0000Z-160618T0200Z/
RUSH KS-TREGO KS-ELLIS KS-NESS KS-
812 PM CDT FRI JUN 17 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR RUSH...SOUTHEASTERN TREGO...SOUTHWESTERN ELLIS AND NORTHEASTERN
NESS COUNTIES...
AT 811 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 4 MILES SOUTHEAST
OF BROWNELL...MOVING SOUTH AT 5 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
LA CROSSE...BAZINE...BISON...SCHOENCHEN...MCCRACKEN...RUSH CENTER...
LIEBENTHAL...TIMKEN...ALEXANDER...BROWNELL...CEDAR BLUFF...NEKOMA...
HARGRAVE AND ANTONINO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF A TORNADO OR OTHER SEVERE WEATHER IS SPOTTED...REPORT IT TO THE
NATIONAL WEATHER SERVICE OR YOUR LOCAL AUTHORITY WHO WILL SEND YOUR
REPORT. THIS ACT MAY SAVE LIVES OF OTHERS IN THE PATH OF DANGEROUS
WEATHER.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
DODGE CITY.
&&
LAT...LON 3878 9934 3837 9912 3837 9985 3880 9975
TIME...MOT...LOC 0111Z 348DEG 6KT 3859 9970
TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
$$
HOVORKA572
WWUS53 KDDC 180156
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
856 PM CDT FRI JUN 17 2016
KSC051-135-165-195-180206-
/O.EXP.KDDC.SV.W.0160.000000T0000Z-160618T0200Z/
RUSH KS-TREGO KS-ELLIS KS-NESS KS-
856 PM CDT FRI JUN 17 2016
...THE SEVERE THUNDERSTORM WARNING FOR RUSH...SOUTHEASTERN TREGO...
SOUTHWESTERN ELLIS AND NORTHEASTERN NESS COUNTIES WILL EXPIRE AT 900
PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
LAT...LON 3878 9934 3837 9912 3837 9985 3880 9975
TIME...MOT...LOC 0155Z 348DEG 6KT 3859 9970
$$
HOVORKAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 3:23 PM CDT, 4 hours 30 minutes earlier.
Area forecast discussion, Jun 17, 3:23 PM CDT, 4 hours 30 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 323 PM CDT FRI JUN 17 2016 ...Updated long term section... .SHORT TERM...(This evening through Saturday) Issued at 1242 PM CDT Fri Jun 17 2016 A weak shortwave is progged to move up and over an upper level ridge currently centered over Northern Mexico and will move into northern Kansas this evening. A few thunderstorms are expected form across northwestern Kansas late this afternoon into this evening and slowly trek to the southeast. Storms look to move into northern portions of the CWA after 00Z and continue through at least midnight. The strongest storms may become severe in nature with hail up to golf balls and winds over 60 mph being the main concern. Otherwise expect increasing clouds this evening into the overnight period. The remainder of the CWA looks to remain dry with mostly clear skies this afternoon and partly cloudy skies this afternoon. An area of low pressure will be located southwest of the area resulting in southeasterly winds across western Kansas. These southeasterly winds continue through tomorrow. Decreasing cloudiness will occur tomorrow becoming mostly clear by the afternoon. As for temperatures, lows tonight are progged to range from the lower 60s along the KS/CO border to lower 70s across south central Kansas. Highs tomorrow look to reach into the upper 90s. .LONG TERM...(Saturday night through Friday) Issued at 322 PM CDT Fri Jun 17 2016 An upper level ridge of high pressure will shift northward and into the Central Rockies Saturday then spin above Colorado through the remainder of the extended period. Towards the surface, a trough of low pressure will continue to be present across eastern Colorado through the extended period leading to southerly winds being felt across western Kansas. An upper level shortwave moving through Canada and the Northern Plains will help push a cold front south into the Central Plains early next week. Models suggest this front becomes stationary across northern Kansas Monday into Tuesday. A few storms could form along this boundary, mainly during the afternoon and evening hours. It is hard to tell if any of the CWA will receive any precipitation early next week. It depends on how far south the front gets pushed. The farther south the front is positioned the better chance there will be to receive measurable precipitation. Otherwise expect mostly clear skies and dry conditions this weekend with increasing cloudiness early next week. A for temperatures, highs look to be in the 90s with the warmest temperatures along the KS/OK border. Lows will be around 70 degrees Saturday and Sunday night then in the 60s early next week. Lows around 70 degrees may return to the forecast area by mid week. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1223 PM CDT Fri Jun 17 2016 VFR conditions will prevail across the DDC and GCK terminals through tonight with mostly clear skies. The HYS terminal looks be in VFR conditions this afternoon. Thunderstorms are anticipated to form over northern Kansas late this afternoon into this evening and may affect the HYS terminal. This could bring brief periods of MVFR conditions. Winds through tonight will generally be from the southeast. && .PRELIMINARY POINT TEMPS/POPS... DDC 69 97 70 96 / 10 20 10 0 GCK 68 97 69 98 / 10 20 10 0 EHA 64 96 67 97 / 10 10 10 0 LBL 68 97 68 97 / 10 10 10 0 HYS 70 97 70 98 / 50 20 20 0 P28 72 98 71 98 / 20 10 10 0 && .DDC Watches/Warnings/Advisories... Heat Advisory until 8 PM CDT this evening for KSZ066-081-090. && SHORT TERM...Hovorka_42 LONG TERM...Hovorka_42 AVIATION...Hovorka_42
Hazardous weather outlook, Jun 17, 5:03 AM CDT, 14 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 503 AM CDT FRI JUN 17 2016 KSZ030-031-043>046-061>066-074>081-084>090-181015- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 503 AM CDT FRI JUN 17 2016 /403 AM MDT FRI JUN 17 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT. DISCUSSION...STRONG TO MARGINALLY SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS CENTRAL AND PORTIONS OF WESTERN KANSAS LATE THIS AFTERNOON THROUGH TONIGHT. THE PRIMARY THREAT WILL BE DAMAGING WINDS IN EXCESS OF 60 MPH AND UP TO QUARTER SIZE HAIL. WEATHER HAZARDS EXPECTED... LIMITED HAIL RISK. LIMITED THUNDERSTORM WIND DAMAGE RISK. LIMITED LIGHTNING RISK. ELEVATED EXCESSIVE HEAT RISK. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. DISCUSSION...HEAT INDICES MAY REACH NEAR HEAT ADVISORY CRITERIA ACROSS PORTIONS OF CENTRAL AND SOUTH CENTRAL KANSAS SATURDAY AND SUNDAY AS UNSEASONABLY WARM TEMPERATURES PERSIST THROUGH THE WEEKEND. THUNDERSTORMS WILL BE POSSIBLE ACROSS PORTIONS OF WESTERN KANSAS EARLY NEXT WEEK. HOWEVER, IT IS TOO EARLY TO DETERMINE THE POTENTIAL FOR SEVERE WEATHER. HAZARDS WEATHER RISK... SATURDAY... LIMITED LIGHTNING RISK. SIGNIFICANT EXCESSIVE HEAT RISK. SUNDAY... ELEVATED EXCESSIVE HEAT RISK. LIMITED FIRE WEATHER RISK. MONDAY... LIMITED LIGHTNING RISK. LIMITED EXCESSIVE HEAT RISK. TUESDAY... LIMITED LIGHTNING RISK. LIMITED EXCESSIVE HEAT RISK. WEDNESDAY... LIMITED EXCESSIVE HEAT RISK. THURSDAY... LIMITED EXCESSIVE HEAT RISK. LIMITED FIRE WEATHER RISK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY AND TONIGHT GENERALLY EAST OF A GARDEN CITY TO MEADE LINE. && FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO 32
In the hours before
Local storm report, Jun 17, 5:19 PM CDT, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
519 PM CDT FRI JUN 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0517 PM HAIL 7 NNE YOCEMENTO 39.01N 99.39W
06/17/2016 E1.75 INCH ELLIS KS PUBLIC
.
&&
NWS DODGE CITY KS
IRIS SYSTEMLocal storm report, Jun 17, 5:46 PM CDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
546 PM CDT FRI JUN 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0544 PM HAIL 4 NNE ELLIS 38.99N 99.53W
06/17/2016 E1.50 INCH ELLIS KS PUBLIC
.
&&
NWS DODGE CITY KS
IRIS SYSTEMLocal storm report, Jun 17, 5:57 PM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
557 PM CDT FRI JUN 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0556 PM HAIL ELLIS 38.94N 99.56W
06/17/2016 E1.50 INCH ELLIS KS PUBLIC
.
&&
NWS DODGE CITY KS
IRIS SYSTEMLocal storm report, Jun 17, 6:41 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
641 PM CDT FRI JUN 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL 8 NNE YOCEMENTO 39.02N 99.39W
06/17/2016 E1.00 INCH ELLIS KS PUBLIC
.
&&
NWS DODGE CITY KS
IRIS SYSTEMLocal storm report, Jun 17, 6:47 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
647 PM CDT FRI JUN 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL 1 WNW ELLIS 38.94N 99.57W
06/17/2016 E1.00 INCH ELLIS KS PUBLIC
.
&&
NWS DODGE CITY KS
IRIS SYSTEMSpecial weather statement, Jun 17, 7:09 PM CDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
709 PM CDT FRI JUN 17 2016
KSZ030-031-044>046-180100-
ELLIS KS-RUSH KS-NESS KS-TREGO KS-LANE KS-
709 PM CDT FRI JUN 17 2016
...SIGNIFICANT WEATHER ADVISORY FOR RUSH...NORTHWESTERN PAWNEE...
SOUTHERN TREGO...SOUTHWESTERN ELLIS...NORTHEASTERN LANE AND NESS
COUNTIES UNTIL 800 PM CDT...
AT 708 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR LA CROSSE TO 7 MILES SOUTHEAST OF RANSOM
TO 5 MILES NORTHEAST OF PENDENNIS. MOVEMENT WAS SOUTH AT 15 MPH.
NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
NESS CITY...LA CROSSE...BAZINE...RANSOM...BISON...SCHOENCHEN...
MCCRACKEN...RUSH CENTER...UTICA...LIEBENTHAL...TIMKEN...ALEXANDER...
BROWNELL...CEDAR BLUFF...ARNOLD...SHAFFER...ANTONINO...LORETTA...
PENDENNIS AND NEKOMA.
LAT...LON 3875 9915 3835 9905 3835 9958 3828 9958
3827 9972 3847 10031 3870 10034 3870 10016
3881 10015 3885 9951
TIME...MOT...LOC 0008Z 343DEG 12KT 3855 9933 3856 9984 3870 10025
HOVORKAThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 7:09 PM CDT | Special Weather Statement | DDC | Ness, Rush | 51 min |
| Jun 17, 7:56 PM CDT | Special Weather Statement | DDC | Ellis, Ness, Rush, Trego | 49 min |
| Jun 17, 8:39 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 51 min |
| Jun 17, 8:43 PM CDT | Special Weather Statement | DDC | Ellis, Hodgeman, Lane, Ness, Pawnee, Rush and 1 more | 62 min |
| Jun 17, 8:55 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Ness, Trego | 50 min |
| Jun 17, 9:11 PM CDT | Areal Flood Warning | DDC | Ellis, Ness, Rush, Trego | 24 hr |
| Jun 17, 9:37 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Haskell, Seward, Stevens | 53 min |
| Jun 17, 9:42 PM CDT | Special Weather Statement | DDC | Ellis, Ness, Pawnee, Rush, Stafford | 48 min |
| Jun 17, 10:39 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee, Stafford | 66 min |
| Jun 17, 11:11 PM CDT | Severe Thunderstorm Warning | DDC | Pratt, Stafford | 46 min |
| Jun 18, 12:10 AM CDT | Special Weather Statement | DDC | Hodgeman, Ness | 50 min |
| Jun 18, 1:07 AM CDT | Special Weather Statement | DDC | Clark, Edwards, Ford, Kiowa, Meade | 38 min |
| Jun 18, 1:49 AM CDT | Special Weather Statement | DDC | Clark, Kiowa | 56 min |
| Jun 18, 2:27 AM CDT | Special Weather Statement | DDC | Comanche | 48 min |
| Jun 18, 3:24 AM CDT | Special Weather Statement | DDC | Barber | 51 min |
| Jun 18, 3:26 AM CDT | Special Weather Statement | DDC | Pratt | 49 min |
| Jun 18, 5:42 AM CDT | Special Weather Statement | DDC | Clark | 48 min |
| Jun 18, 6:05 AM CDT | Special Weather Statement | DDC | Gray | 40 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.